Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Seroconversion illness AFTER positive antibody test?
Jul 7, 2007

Hello,

I tested positive in January 2007, but I am working overseas, and it has been difficult getting information to help me make sense of my labs and make a plan for what to do next.

I went for my test in early January, but there was a three-week delay in getting the results. A couple of weeks later, I started having symptoms resembling seroconversion illness--mild night sweats, significant fatigue, and swollen glands, but no fever.

I felt pretty sick for almost two months. After that, the fatigue eased, but I still had occassional night sweats and mild swollen glands until May--four months after I first felt sick.

In the meantime, I got my positive antibody results at the end of January and had VL and CD4 testing done here in February. The results: VL 22,000; CD4 815 (23%). I'm not sure how reliable the lab work is in the country where I'm living.

I went back to the States in May and had a second set of tests done: VL 73,000, CD4 707 (27%). By that time, I was feeling better, but even today, I sometimes feel mild pain in the lymph node areas under my jaw and in my armpits. Also, it seems like my face is often flushed, like I'm sunburned or blushing--not usual for me.

My questions:

1. Is it possible to have serocoversion illness AFTER you test positive for antibodies?

2. If not, is it possible that you'd get an HIV-related flu-like syndrome after you're already positive? (From a spike in virus levels, for example?)

3. I understand 74,000 is a medium-high viral lode. Can this explain my periodic feelings of swollen glands?

4. Any chance the VL number will fall again when I go for my third check in September? What exactly is a "set point," how soon before you reach it, and how much can it vary??

5. With CD4 numbers that are still in the normal range, is there any way to hazard a guess how long until my numbers fall to the point when I need to consider starting meds? This is important, since I'm due to remain overseas for at least another year.

Thanks for any help you can offer. You do a valuable service through this website--reading the answers to other people's questions has helped me a great deal. Again, many thanks

Response from Dr. Holodniy

1. You can have symptoms after developing antibodies. 2. Possible, not well described. 3. Yes. 4. Possible, but most viral loads are set by around 6 months after infection. 5. Your CD4 counts are in the normal range but your CD4% is already low. This bares careful watching with that viral load level. The CD4% could recover some if you were truly infected a few months ago. However, if the percentage continues to go down, treatment might have to be considered sooner rather than later. If the percent stays stable then it is unlikely you will need treatment in the next year.



Previous
CD4% and CD8s
Next
Treatment inertia

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement